General Question

abysmalbeauty's avatar

Anyone with experience with Lamictal or Risperdal?

Asked by abysmalbeauty (2731 points ) September 29th, 2011

I know this seems very similar to the question below about anxiety meds but I am looking specifically for info on these two drugs (Lamictal and Risperdal).

I got a prescription for each of these today and I’m wondering what you the collective have experienced with either of these medications or both of them together. I haven’t taken medication for some time and my Dr kindof freaked me out with his instructions as he kept repeating that he didn’t want to make me “sh*t faced” (seemed to imply that this could happen with the resperdal)...

Let’s hear it!

Observing members: 0 Composing members: 0

25 Answers

Aethelflaed's avatar

The first time I took Lamictal, I had no serious side effects (but, it was also totally ineffective). The second time, I got The Rash pretty quickly, and went off it immediately after.
Risperdal was a horrible experience for me. I wasn’t warned that I shouldn’t stand up too fast (or sit up too fast), because it can make you pass out, so I did sit up too fast, and then I did pass out. Unfortunately, it was while I was babysitting, and long story short, I’m amazed they didn’t fire me for being drunk, because that’s how it looked.

abysmalbeauty's avatar

@Aethelflaed thank you! You have answered one of my big questions being should I wait till my son is sleeping to take the risperdal…. Im going to say yes to that.

I have heard about this dreaded rash, time will tell i suppose

Aethelflaed's avatar

@abysmalbeauty You can’t avoid that side effect by taken it after your son goes to sleep. So long as you’re taking risperdal everyday, that’s always a risk, and taking it in the morning or evening won’t change that.

abysmalbeauty's avatar

The feeling doesn’t wear off after a while? That is nerve wracking…. I’m often jumping up to save my son from peril

Aethelflaed's avatar

@abysmalbeauty Well, talk to your doctor about it. Maybe that won’t happen to you, or maybe they’ve figured out some counter-agent or something.

abysmalbeauty's avatar

@Aethelflaed I have 4 days to find out till my next appointment, luckily 2 of them hubby will be with me should anything happen.

tedibear's avatar

I am currently taking Lamictal. I had the rash at first, on the top of my arms, then on the tops of my thighs, then my calves. Yes, it moved around. It was never severe and it did finally go away. When I was taking 50 mg in the morning and 50 mg at night, I had horrible flatulence. I felt jet propelled! Now that I’m down to 50mg in the morning and 25 mg at night, that issue has gone away. Lamictal has been very helpful for my depression. (I take it for that, not for seizures.)

abysmalbeauty's avatar

@tedibear So i take it the rash didn’t eat your flesh away as is described in some of the warnings on the web?

tedibear's avatar

@abysmalbeauty – Nope. What my doctor said was to watch it carefully. If it got beyond the mild “hives” that I had – for example, oozing or bleeding – then I should immediately stop taking the medication and get to her office ASAP. The last place I had it was on the inside of my calves. Just for grins one evening I put some antibiotic ointment on one area of one leg. That spot was much calmer than the rest the next day. I decided to try it on both legs and within 3 days, the rash was gone. It makes me wonder if the rash was really from the medication, but I don’t know where else it would have come from.

wundayatta's avatar

The lamictal rash can be quite serious—even deadly. For the last few weeks, I have been waking up with an itchy back each morning. It goes away over the day, but it makes me wonder if I’m starting to get allergic. I’ve been taking it for several years now.

Risperdal is not a drug I have personal experience with. However, last night at my group a woman was taking both Lamictal and Risperdal and she wanted to know about memory loss. She has been losing days here and there. Apparently this does happen with Risperdal. However it also happens with women during their period on Risperdal, according to another member of my group.

This is your son, I take it? I guess none of that will be helpful. He’s probably too young to notice memory loss, and he’ll never have a period, lol.

I’d love to be off my meds, though. I’m experimenting now. I just went of welbutrin. We’ll see how I do for six months or so. Then maybe I’ll go off something else. Unless I’m getting a rash, and I might have to go off lamictal sooner.

abysmalbeauty's avatar

Wow, for the first time in weeks I slept a full 8 hours and I went a whole day without the terrible stomach ache that has been plauging me…. It feels really nice

tedibear's avatar

@abysmalbeauty – Is that on or off the medications?

abysmalbeauty's avatar

@tedibear that is on, first day on (no rash to be seen so far)

dubsrayboo's avatar

Lamictal worked great for a while. After a few years I had to get off it because it stopped working. I didn’t have any side effects with it.

Rispridal is a different story. I gained weight with it and one of the side effects is raised prolactin levels. This can mess with your periods and your breasts can start leaking. Well it sure messed with my period and my breasts were tender. My prolactin levels were high and I was able to get off it.

What I’m wondering is you said that you’re taking this for anxiety? Rispridal was used as an anti-psychotic for me. I’ve never heard it used for anxiety. But that’s just me. Good luck and I’m glad that you’re feeling well so far.

tedibear's avatar

@abysmalbeauty – I’m so glad you got some sleep. The rash took about a week (I think) before it showed up. I hope you don’t get it, and I hope that you find much success with these meds.

GracieT's avatar

I take Lamictal for seizures. I have for 6 years. I haven’t had the rash, but I did have one troubling side effect. When I was on 200 mg 2 times a day I was terribly klutzy. So much so that I fell over something and had to get stitches. Then I went down to 175 mg 2x day. One idea I have if you notice the klutzy side effect is physical therapy if possible. If not, just make sure that you know that it could cause this and be VERY careful until you see how it effects you.

abysmalbeauty's avatar

Returning to this topic after several months of Lamictal use. I eventually was able to sleep without the risperdol so i have not taken it in months. I am still taking the Lamictal and I am very aware of what effect it has on me- sensation dulling-

I am actually rather upset about this as I miss feeling sheer joy, absolute peace and even a bit of sadness. I feel blah. Despite that I have continued to take it however, I am now at a crossroad. For the past 1+month every single time I take a dose I am overwhelmed by this incredible “yuck brain” feeling. The best way I can describe it is like the onset of a sinus infection combined with a terrible fever. I feel like my face is full of goo, my throat itches, and my head burns from the inside out. Its so unbearable that I have made it a practice to take the meds before bed so i can sleep through it.

Clearly there is something wrong, i’m considering stopping. Any of you other Lamictal users experience “yuck brain”

wundayatta's avatar

No yuck brain here. But I stopped taking it. I did this in consultation with my shrink… except, I had to do an emergency stop since we were afraid I was getting the rash. It actually wasn’t that bad to do a sudden stop. I would have preferred gradual, and now I forget the weirdness that happened, but it was consistent with what others experience on sudden withdrawal. But over now.

Are you on anything else?

abysmalbeauty's avatar

Nothing else at all

abysmalbeauty's avatar

Ive lost approx 35 lbs since I started the meds so perhaps that has a bit of an impact on my dosage needs however they have not been re-evaluated since Dec.

wundayatta's avatar

If I were in your shoes, I’d mention this to my shrink. I’m supposed to report to my shrink once a month via email. I do it less often—generally only when there is some change I want to note. It’s boring to say all is well. But usually, for the last year or so, all has been well. Hooray!

tedibear's avatar

No yuck brain here, either. However, I’m on a much smaller dosage than you are. (50 mg. per day.) I would take @wundayatta‘s advice and talk to your doctor.

GracieT's avatar

Other than my (lack of) coordination, I’ve never noticed any side effects with Lamictal. I did have some of the “fuzzy” feelings with the combination of Lamictal and Oxcarbazipine, lowering the dosage of the
Oxcarbazipine got rid of that feeling.

meshell's avatar

Please some one help me….. My 10 yr old son is taking both these meds. The risperidone is 0.25 mg and the lamotrigine is 25 mg. Well he seems to be having more difficulties than before. Iam really freaking out. I just don’t feel like these 2 combined just aren’t good….. Please help. E-mail me please at ~ michelleterrell30@yahoo.com

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther